Tennessee, 2016Flash Flooding and Hail in Tennessee, June 27, 2016
June 27, 2016 · NWS MEG · 4 events in 3 counties and zones
The combination of a very humid airmass and a weak surface front allowed for thunderstorms to develop during the afternoon of June 27th. A few severe storms produced damaging winds, large hail and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a very humid airmass and a weak surface front allowed for thunderstorms to develop during the afternoon of June 27th. A few severe storms produced damaging winds, large hail and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 27, 10:41 AM CST, 3 hours 31 minutes earlier.
Area forecast discussion, Jun 27, 10:41 AM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1141 AM CDT MON JUN 27 2016
.DISCUSSION... /issued 343 AM CDT MON JUN 27 2016/
Models in general agreement on the weather pattern for this week.
We start out with an upper high moving to the west and allowing
northwest flow to dominate the pattern for the rest of the week.
The upper high moving to the west and the northwest flow aloft
will push a surface high pressure system into the area by mid-
week. On the forward edge of the high pressure system is a cold
front which will slowly travel south across the Mid-South today
into Tuesday.
The frontal system should kickoff thunderstorms today. Expect more
thunderstorms this afternoon, however, a few may pop-up this
morning as the atmosphere is unstable and with the lift from the
front there will not be a problem initiating convection. Only a
marginal risk of severe winds with these thunderstorms. Expecting
generally 30 to 50 mph gusts with some of the thunderstorms. Even
with the precipitable water values above the 75% average for this
time of year, think the storms will continue to move along the
front and the front will continue to move--so unless a storm
anchors in place--flooding is not a major concern.
On Tuesday, expect the front to be south of Memphis and
Interstate-40. So the southern half of forecast area may still see
thunderstorms on Tuesday into early Wednesday. Then drier
continues as a surface high builds into the area. Until the
weekend, when another frontal system moves into the area. Models
not in agreement on location or timing of this frontal system.
Temperatures today will be cooler today and the rest of the week,
with highs typically in the 80s to low 90s. Some of the southern
areas in the Mid-South may see heat index values around 100 as
the dew points will remain high today (in the mid- 70s), however,
as the front moves south the dew points will begin to drop and by
mid-week the northern areas will have dew points in the 50s.
Southern areas will have dew points in the 60s.
TLSJr
&&
.AVIATION...
18Z TAF Set
VFR conditions are expected for the most part over the next 24
hours. The exception will be underneath TSRAS. Showers and
Thunderstorms are rapidly developing east of the Mississippi River
at this time. Expect activity to be numerous to widespread after
20Z ahead of a cold front. Front should be south of the CWA by
01-02Z. Light W winds will switch to the NE behind the front.
Speeds could be gusty initially before dying off during the
overnight period. Expect NE winds of 8-10 KTS after 15-16Z.
KRM
&&
&&
.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 27, 9:33 AM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1033 AM CDT MON JUN 27 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-281745-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1033 AM CDT MON JUN 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS OVER THE
MIDSOUTH TODAY. THE PRIMARY THREATS INCLUDE STRONG WINDS AND
HEAVY RAINFALL SUFFICIENT TO PRODUCED LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
PWB
In the hours before
Special weather statement, Jun 27, 11:42 AM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1242 PM CDT MON JUN 27 2016
TNZ052-053-090-271830-
HARDEMAN TN-MADISON TN-CHESTER TN-
1242 PM CDT MON JUN 27 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 130 PM CDT FOR...
NORTHERN HARDEMAN COUNTY IN WEST TENNESSEE...
SOUTHERN MADISON COUNTY IN WEST TENNESSEE...
CHESTER COUNTY IN WEST TENNESSEE...
AT 1242 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR CLOVERPORT...OR 8
MILES NORTH OF BOLIVAR...MOVING EAST AT 35 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN NORTHERN HARDEMAN...SOUTHERN MADISON AND CHESTER COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3537 8850 3539 8851 3538 8857 3537 8856
3538 8858 3536 8864 3533 8867 3525 8910
3543 8913 3543 8908 3548 8908 3564 8863
3561 8861 3559 8861 3559 8860 3537 8847
TIME...MOT...LOC 1742Z 256DEG 29KT 3538 8895Special weather statement, Jun 27, 11:44 AM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1244 PM CDT MON JUN 27 2016
MSZ016-017-023-024-271830-
LEE MS-ITAWAMBA MS-CHICKASAW MS-MONROE MS-
1244 PM CDT MON JUN 27 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 130 PM CDT FOR...
SOUTHERN LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHWESTERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHEASTERN CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHERN MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 1244 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER OKOLONA...MOVING
EAST AT 35 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN SOUTHERN LEE...SOUTHWESTERN ITAWAMBA...NORTHEASTERN
CHICKASAW AND NORTHERN MONROE COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3390 8883 3408 8888 3408 8883 3410 8882
3426 8844 3398 8827
TIME...MOT...LOC 1744Z 255DEG 29KT 3402 8877Special weather statement, Jun 27, 12:26 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
126 PM CDT MON JUN 27 2016
TNZ091-092-271915-
HARDIN TN-MCNAIRY TN-
126 PM CDT MON JUN 27 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 215 PM CDT FOR...
WESTERN HARDIN COUNTY IN WEST TENNESSEE...
NORTHEASTERN MCNAIRY COUNTY IN WEST TENNESSEE...
AT 126 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR MORRIS CHAPEL...OR
10 MILES NORTHWEST OF SAVANNAH...MOVING EAST AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN WESTERN HARDIN AND NORTHEASTERN MCNAIRY COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3533 8808 3508 8820 3522 8852 3539 8845
3538 8839 3537 8838 3538 8836
TIME...MOT...LOC 1826Z 291DEG 10KT 3529 8840Special weather statement, Jun 27, 12:54 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
154 PM CDT MON JUN 27 2016
ARZ028-MOZ115-TNZ001-019-271945-
MISSISSIPPI AR-PEMISCOT MO-LAKE TN-DYER TN-
154 PM CDT MON JUN 27 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 245 PM CDT FOR...
NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
SOUTHERN PEMISCOT COUNTY IN SOUTHEASTERN MISSOURI...
SOUTHWESTERN LAKE COUNTY IN WEST TENNESSEE...
NORTHWESTERN DYER COUNTY IN WEST TENNESSEE...
AT 154 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR CARUTHERSVILLE...
MOVING SOUTHEAST AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN NORTHEASTERN MISSISSIPPI...SOUTHERN PEMISCOT...SOUTHWESTERN
LAKE AND NORTHWESTERN DYER COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3607 8946 3590 8971 3591 8973 3613 8988
3625 8970
TIME...MOT...LOC 1854Z 321DEG 7KT 3614 8974Special weather statement, Jun 27, 2:11 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
311 PM CDT MON JUN 27 2016
TNZ048>050-089-272100-
FAYETTE TN-TIPTON TN-LAUDERDALE TN-HAYWOOD TN-
311 PM CDT MON JUN 27 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 400 PM CDT FOR...
NORTHERN FAYETTE COUNTY IN WEST TENNESSEE...
EASTERN TIPTON COUNTY IN WEST TENNESSEE...
SOUTHEASTERN LAUDERDALE COUNTY IN WEST TENNESSEE...
SOUTHWESTERN HAYWOOD COUNTY IN WEST TENNESSEE...
AT 311 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR COVINGTON...MOVING
SOUTH AT 35 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN NORTHERN FAYETTE...EASTERN TIPTON...SOUTHEASTERN LAUDERDALE
AND SOUTHWESTERN HAYWOOD COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3539 8919 3520 8961 3561 8967 3567 8946
TIME...MOT...LOC 2011Z 340DEG 30KT 3557 8954
Special weather statement, Jun 27, 2:12 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
312 PM CDT MON JUN 27 2016
ARZ027-035-036-272100-
CRITTENDEN AR-CROSS AR-POINSETT AR-
312 PM CDT MON JUN 27 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 400 PM CDT FOR...
NORTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
EASTERN CROSS COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS...
AT 311 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 9 MILES WEST OF MARKED
TREE...MOVING SOUTH AT 25 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN NORTHWESTERN CRITTENDEN...EASTERN CROSS AND SOUTHEASTERN
POINSETT COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3553 9070 3559 9050 3527 9031 3517 9062
TIME...MOT...LOC 2011Z 339DEG 21KT 3549 9057
Event by event
2 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Flash Flood, Decatur
- When
- June 27, 2:12 PM CST to 3:00 PM CST
- Where
- Decatur County, 0.61 mi N of Parsons to 0.63 mi NNE of Parsons
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.659, -88.128
Road flooded at the intersection of Maxwell Street and Tennessee Avenue North in the northern part of Parsons.
Thunderstorm Wind, Fayette
- When
- June 27, 2:46 PM CST to 2:51 PM CST
- Where
- Fayette County, 0.9 mi NNW of Oakland to 0.77 mi SE of Oakland
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.241, -89.528
Straight line winds knocked down a few trees and many branches in Oakland.
Hail, Fayette
- When
- June 27, 2:46 PM CST to 2:51 PM CST
- Where
- Fayette County, 0.24 mi ESE of Oakland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.229, -89.516
Quarter size hail was reported near the intersection of Highway 64 and Highway 194 in Oakland.
Flash Flood, Shelby
- When
- June 27, 3:38 PM CST to 5:00 PM CST
- Where
- Shelby County, 2.17 mi WNW of Germantown to 2.19 mi WNW of Germantown
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.087, -89.858
Intersection of Quince and Ridgeway roads flooded in Southeast Memphis.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Mississippi, June 27, 20161 death · $253,000 · 53 kt wind · 8 events
- Flash Flooding in West Virginia, June 27, 2016$516,000 · 5 events
- Flash Flooding in Virginia, June 27, 2016$77,000 · 7 events
- Hail and Damaging Winds in Nebraska, June 27, 2016$41,000 · 2 in hail · 14 events
- Flash Flood and Damaging Winds in Texas, June 27, 2016$55,000 · 3 events
- Flash Flood in South Carolina, June 27 to 28, 2016$50,000 · 1 event
- Flash Flooding and Dust Storm in Arizona, June 27 to 30, 2016$26,000 · 54 kt wind · 10 events
- Damaging Winds in Georgia, June 27 to 28, 2016$23,000 · 50 kt wind · 5 events
- Tornadoes and Hail in Colorado, June 27, 2016EF0 · 15 events
- Flash Flood and Hail in Nebraska, June 27, 20161.75 in hail · 10 events
- Flash Flooding and Flood in Virginia, June 27 to 29, 20168 events
- Tornado and Hail in Colorado, June 27, 2016EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642958, 642960, 642961, 642962.